QOTW – We know about the relationship between HAE attacks and puberty. Is there any relationship between men aging and lowered testosterone?
Jun 1, 2016
Dr. C: Greetings and I hope you all had a Happy Memorial day. We honor all those who have served. This is a question from our recent gathering in Madrid for the global HAEi conference. I believe our reader is focusing on the flip side of increased estrogen triggering an escalation in attacks of swelling. The question is whether a reduction in the level of endogenous male testosterone would have any impact on disease severity. We do know that as a therapeutic agent testosterone is not efficacious as a way to prevent attacks of HAE. This is in contrast to the attenuated androgens (AA) such as Danazol. As reviewed in a prior QOTW the AAs are definitely effective for many patients however limited by frequent side effects. Included among these is a reduction in the level of testosterone for treated patients. Marc can you shed any light on our readers question?
The relationship between HAE symptoms and hormonal changes is clearly complex. Studies in this area have been complicated by the need to consider females and males separately due to endocrinological differences, as well as the fact that historically many people were treated with attenuated androgen therapy which affects a variety of hormone levels and functions, thereby interfering with observations of what happens “naturally". So a tough research topic and no longitudinal studies following people over many years have been published in this area. Perhaps the most thorough study was done by our Hungarian colleagues who looked at variety of hormone levels in individuals with HAE (some treated with danazol and some not) and attempted to correlate these levels with frequency of HAE symptoms. This study of 78 patients included only 8 males untreated with danazol. There was no correlation of testosterone levels with HAE attack frequency suggesting that these levels are not a predictor of HAE severity. In fact, within this study, none of the numerous hormone levels measured were significantly correlated with HAE attack frequency in men. So it appears that hormonal influences in HAE might be less important in men compared to women, at least during adulthood. An alternative explanation is that studies have not been large enough or long enough to detect a hormonal effect of testosterone in men and this doesn't specifically answer the question of what happens with aging over time. Anecdotally, HAE specialists frequently note improvement of HAE symptoms for many individuals later in life so we don’t typically see worsening as testosterone levels naturally fall in men. Of course, there are always exceptions, but HAE may be one of several things that can potentially improve with age.
Thank you Marc. Bruce as the other “male expert” in our group do you have any thoughts for our reader?
First, thank you for not referring to me as an “aging male expert”. Let me re-emphasize your point that testosterone is not the same as the anabolic androgens often used to treat HAE. These anabolic androgens are synthetic molecules that have very different effects than testosterone. Turning back to testosterone, I would agree with Marc that we don’t have sufficient clinical data to answer the question. Furthermore, animal data doesn’t provide a clear data. On one hand, blood vessel dilation in male rodents in response to stimulation with bradykinin required the presence of testosterone – possibly due to changes in the production of nitric oxide. On the other hand, testosterone has been shown to inhibit signaling through the bradykinin receptor in rat endothelial cells. We could speculate that testosterone has multiple effects that could individually impact HAE severity, but that in most cases these effects cancel each other out and the net effect may be small or negligible. But this is all speculation on my part.
Thank you Bruce and Marc. I hope that our discussion was helpful for our reader and followers with HAE. We look forward to hearing from you and our next “Question of the Week”.